Kentucky, 2010

Drought in Kentucky, August 3 to 31, 2010

August 3 to 31, 2010 · NWS PAH · 19 events in 19 counties and zones

Moderate drought conditions developed over much of western Kentucky. Rainfall for the months of June, July and August was variable, consisting of isolated to widely scattered showers and thunderstorms.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate drought conditions developed over much of western Kentucky. Rainfall for the months of June, July and August was variable, consisting of isolated to widely scattered showers and thunderstorms. Many locations were one to over three inches below normal for the month of August. The Office of the State Climatologist and the Kentucky Energy and Environment Cabinet designated most western KY counties a drought management area because water supplies were down. The governor of Kentucky sought a federal disaster declaration for west Kentucky due to substantial agricultural losses due to drought. Dry pastures and diminished stock ponds were problematic for livestock producers. A farmer with corn in Daviess County revealed that his corn yield was down about 30 percent from last year's yield of 160 to 170 bushels per acre. The extension agent in McLean County stated that the drought really cut into the soybean and corn crops. He stated that the soybean harvest could be down by more than 50 percent and the corn off by 40 percent. Hot conditions increased evaporation rates and crop stress. Due to increased wildfire risk, a ban on outdoor burning was imposed in a number of counties from Crittenden and Lyon west to the Mississippi River. An upper level ridge of high pressure remained firmly entrenched over the southern states during most of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 2, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1159 PM CDT MON AUG 2 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 252 PM PRODUCT ISSUANCE.

&&

.DISCUSSION...
MAIN FORECAST CONCERNS ARE OBVIOUSLY THE HEAT.  HOTTEST DAYS OF
THE YEAR EXPECTED TUESDAY AND WEDNESDAY. UNLIKE TODAY...TIME
HEIGHTS DO NOT SHOW ANY DRY AIR ABOVE TO MIX DOWN TUESDAY OR
WEDNESDAY...SO DEW POINTS WILL LIKELY REMAIN AT LEAST UP IN THE
LOWER 70S. MAV AND MET GUIDANCE INDICATE HIGH TEMPERATURES IN THE
UPPER 90S TO AROUND 100 DEGREES BOTH AFTERNOONS. MINIMAL MOISTURE
ABOVE US ALSO WILL MEAN LITTLE TO NO CLOUDS. THESE FACTORS ADD UP
TO HEAT INDICES OF 105 TO 115 DEGREES. EVEN FOR TUESDAY
NIGHT...HEAT INDICES WILL BE IN THE 80S MUCH OF THE NIGHT.

THE HIGHER TEMPERATURES AND DEW POINTS WILL BE A LITTLE MORE
FOCUSED ACROSS SOUTHERN AND WESTERN PORTIONS OF THE QUAD STATE
REGION...SO WENT WITH EXCESSIVE HEAT WARNING SOUTH AND WEST...AND
HEAT ADVISORY NORTH AND EAST. CONSIDERED A HEAT WARNING FOR THE
ENTIRE REGION WITH HEAT INDICES PUSHING 110 NORTH AND EAST
TUESDAY...AND POSSIBLY EVEN HIGHER WEDNESDAY. WENT ON THE MORE
CONSERVATIVE SIDE OF THINGS FOR NOW...AND LATER SHIFTS CAN
CONSIDER AN UPGRADE IF NEEDED.

FOR THURSDAY AND INTO THE WEEKEND...THERE ARE SOME SIGNS OF
RELIEF FROM THE EXTREME HEAT EXPECTED TUE/WED. SFC COLD FRONT IS
EXPECTED TO SLIP SOUTH INTO THE OH RIVER VALLEY ON THU. NO MAJOR
MID LVL SUPPORT WITH THE FRONT...BUT DECENT MOISTURE AND
INSTABILITY SHOULD RESULT IN A SCATTERING OF SHOWERS AND
THUNDERSTORMS THU INTO THU EVENING. DEPENDING ON THE AMOUNT OF
CLOUDS ALONG THE FRONT...TEMPS MAY BE HELD DOWN SOMEWHAT THU
/LOWER TO MID 90S/. HOWEVER...SFC DEW POINTS WILL STILL BE QUITE
HIGH...SO EVEN LOWER 90S COULD PRODUCE HEAT INDEX VALUES NEAR
ADVISORY CRITERIA. WILL NEED TO MONITOR THU FOR BOTH HEAT ISSUES
AND THE POSSIBILITY OF A FEW STRONG THUNDERSTORMS.

GFS/ECMWF GRADUALLY PUSH THE FRONT OFF TO OUR SOUTH FRI/SAT/SUN TIME
FRAME...AS MID LVL STEERING FLOW BECOMES MORE NWLY. WILL DECREASE
RAIN CHANCES THROUGH THIS TIME FRAME...AND BRING TEMPS DOWN CLOSER
TO 90. WOULD BE A WELCOME BREAK IN THE HEAT IF THE FRONT INDEED
MAKES IT THROUGH AS FORECAST.

&&

.AVIATION...
DRY SURFACE HIGH PRESSURE WILL KEEP THINGS QUIET WITH LIGHT AND
VARIABLE WINDS THROUGH SUNRISE TUESDAY. IT WILL WEAKEN AND PUSH
EASTWARD...ALLOWING WINDS TO BECOME SOUTH TO SOUTHWEST BELOW 10KTS
FOR TUESDAY. ONLY CONCERN TO AVIATION WILL BE POTENTIAL RADIATIONAL
FOG DEVELOPMENT TONIGHT. MOST LOCATIONS WERE ALREADY AT OR
APPROACHING MVFR LEVELS...AS SURFACE MOISTURE HAS INCREASED THROUGH
THE EVENING. NOT CERTAIN IF VISIBILITIES WILL TANK COMPLETELY...BUT
WILL TEMPO IFR CONDITIONS AT ALL SITES LATE TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY
     FOR BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-
     LIVINGSTON-MARSHALL-MCCRACKEN.

     HEAT ADVISORY FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR
     CALDWELL-CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
     LYON-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...EXCESSIVE HEAT WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY
     FOR ALEXANDER-FRANKLIN-GALLATIN-HARDIN-JACKSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WILLIAMSON.

     HEAT ADVISORY FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR
     EDWARDS-HAMILTON-JEFFERSON-WABASH-WAYNE IL-WHITE.

IN...HEAT ADVISORY FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC......RST
AVIATION....DRS
Hazardous weather outlook, Aug 2, 2:51 AM CST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CDT MON AUG 2 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY HEAT INDICES ARE FORECAST TO REACH INTO THE 100 TO 105
DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A
SMALL PART OF SOUTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
MISSOURI...FAR WESTERN KENTUCKY AND A SMALL PORTION OF SOUTHERN
ILLINOIS TUESDAY THROUGH WEDNESDAY. REFER TO THE WATCH PRODUCT FOR
DETAILS. MAXIMUM HEAT INDICES WILL LIKELY REACH 110 DEGREES...WITH
110 TO 115 HEAT INDEX VALUES POSSIBLE TUESDAY AFTERNOON IN SOME
PARTS OF THE WATCH AREA.

HEAT INDICES WILL LIKELY TOP OUT NEAR 105 TUESDAY AND WEDNESDAY
AFTERNOON OVER THE REMAINDER OF THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Ballard

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Crittenden

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Other Federal Agency
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Union

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Trigg

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Webster

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251507, 251510, 251511, 251512, 251514, 251515, 251516, 251517, 251519, 251520, 251521, 251522, 251523, 251524, 251525, 251526, 251527, 251528, 251529.